Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Anesthesia reaction

01/14/2008

Question:

30 years ago I had an adverse reaction (shaking) to anesthesia for wisdom teeth removal. Now for colonoscopy I was told the drugs are different and not to worry. Correct?

Answer:

Correct but not exactly for the reasons you specify.

The shaking that often occurs after anesthesia, about which I've commented before on this site, is really nothing other than plain old shivering. Why the shivering? The exact mechanism which causes this to happen is still not entirely clear. General anesthesia messes with your body's temperature control through heat loss and also by resetting your body's "thermostat" in the hypothalamus region of the brain. You don't shiver during general anesthesia but commonly do so afterward as you try to restore normal temperature and temperature control. The shivering is unpleasant but not usually dangerous except in a few individuals such as those with bad heart disease (the shivering increase your body's oxygen consumption considerably which can put a strain on a bad heart). The shivering can be prevented by certain drugs (clonidine, meperidine, dexamethasone). Warming methods also help.

You are unlikely to get the shivering after a colonoscopy because you will probably receive moderate or deep sedation, less likely to cause temperature control problems and temperature decrease than general anesthesia, and because the procedure is relatively short.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University